Arizona, 2015Damaging Wind in Arizona, August 27, 2015
August 27, 2015 · NWS TWC · 1 event in 1 county or zone
High pressure over west Texas/southeast New Mexico with weak westerly to southwesterly flow aloft initiated scattered convection across southeast Arizona. Storm motion was dominated by outflow boundaries during the evening hours, when wind damage occurred across the southeast side of Tucson.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure over west Texas/southeast New Mexico with weak westerly to southwesterly flow aloft initiated scattered convection across southeast Arizona. Storm motion was dominated by outflow boundaries during the evening hours, when wind damage occurred across the southeast side of Tucson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 27, 3:55 PM MST, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 27, 3:55 PM MST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
355 PM MST THU AUG 27 2015
.SYNOPSIS...EXPECT DECREASED THUNDERSTORM ACTIVITY FRIDAY THEN
SCATTERED THUNDERSTORMS WILL RETURN ESPECIALLY FROM TUCSON EAST AND
SOUTH SATURDAY AND CONTINUE INTO NEXT WEEK. DAYTIME TEMPERATURES
WILL REMAIN ABOVE AVERAGE INTO EARLY NEXT WEEK...THEN HIGH
TEMPERATURES WILL TREND CLOSER TO NORMAL BY LATE NEXT WEEK.
&&
.DISCUSSION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE THIS EVENING. GIVEN THE SOMEWHAT DRIER NEAR-SURFACE REGIME
WITH DEWPOINTS ABOUT 2-6 DEGS F LOWER VERSUS 24 HOURS AGO...THE MAIN
THREAT SHOULD BE BRIEF STRONG WIND GUSTS WITH THE STRONGER
THUNDERSTORMS. LOWER LEVEL MOISTURE SHOULD INCREASE THIS EVENING
ESPECIALLY NEAR THE INTERNATIONAL BORDER ADJACENT SANTA CRUZ/
COCHISE COUNTIES AS AN ONGOING MCS EXPANDS OVER NERN SONORA. VARIOUS
MESOSCALE MODEL SOLUTIONS THEN DEPICT THE BULK OF SHOWERS/TSTMS TO
DECREASE BY ABOUT MIDNIGHT. HOWEVER...MOISTURE SHOULD REMAIN
SUFFICIENT TO SUPPORT A SLIGHT CHANCE OF SHOWERS/TSTMS EAST OF
TUCSON LATE TONIGHT INTO FRIDAY MORNING.
MARKEDLY LESS COVERAGE OF SHOWERS/TSTMS IS ON TAP FRI AFTERNOON AS
HIGH PRESSURE ALOFT BECOMES CENTERED OVER THE AREA. SOME MESOSCALE
MODELS SUGGEST THAT ANY THUNDERSTORMS THAT OCCUR FRI AFTERNOON/
EVENING WILL BE CONFINED ONLY NEAR MOUNTAINS EAST OF TUCSON. FOR
NOW...HAVE OPTED FOR ISOLATED TO SCATTERED SHOWERS/TSTMS MAINLY FROM
TUCSON EWD TO THE NEW MEXICO BORDER FRI AFTERNOON/EVENING.
THE UPPER HIGH IS PROGGED TO REMAIN QUASI-STATIONARY OVER THE AREA
SAT. HOWEVER...HAVE ADJUSTED POPS UPWARD FAIRLY SUBSTANTIALLY ACROSS
MUCH OF THE AREA AS MODELS SUGGEST THAT A GENERALLY NELY STEERING
FLOW REGIME MAY DEVELOP. THUS...SCATTERED SHOWERS/TSTMS ARE EXPECTED
TO OCCUR ACROSS MUCH OF THIS FORECAST AREA SAT AFTERNOON/EVENING.
THEREAFTER...THE MID-LEVEL STEERING FLOW IS PROGGED TO BECOME SWLY
SUN AND CONTINUE INTO THURSDAY AS UPPER RIDGE AXIS WILL BE OVER THE
CENTRAL/SRN CONUS PLAINS...AND AN UPPER TROUGH BECOMES ESTABLISHED
YET AGAIN ADJACENT THE WEST COAST. THIS PATTERN SHOULD YIELD
ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS/TSTMS SUN-
THUR. ABOVE NORMAL DAYTIME TEMPERATURES WILL ALSO PREVAIL FRI THRU
MON OR TUE...THEN HIGH TEMPS WILL TREND CLOSE TO SEASONAL NORMALS BY
NEXT THUR.
&&
.AVIATION...VALID THRU 29/00Z.
ISOLATED TO SCATTERED -TSRA/-SHRA WILL PREVAIL THIS EVENING...THEN
ISOLATED -TSRA/-SHRA WILL OCCUR EAST OF KTUS LATE TONIGHT INTO
FRIDAY MORNING. ISOLATED TO PERHAPS SCATTERED -TSRA/-SHRA WILL THEN
PREVAIL MAINLY EAST OF KTUS FRIDAY AFTERNOON. MVFR CONDITIONS AND
BRIEF WIND GUSTS OF 35-45 KTS WILL OCCUR WITH THE STRONGER
THUNDERSTORMS. OTHERWISE...CLOUD DECKS WILL GENERALLY RANGE FROM
10-15K FT AGL AND SURFACE WIND WILL MAINLY BE LESS THAN 10 KTS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...THUNDERSTORMS WILL BE LIMITED TO MAINLY NEAR THE
MOUNTAINS EAST OF TUCSON FRIDAY. SCATTERED THUNDERSTORMS WILL RETURN
TO MUCH OF SOUTHEAST ARIZONA SATURDAY...THEN SCATTERED THUNDERSTORMS
WILL PREVAIL MAINLY FROM TUCSON EAST AND SOUTH SUNDAY THROUGH
THURSDAY. BRIEF STRONG...GUSTY AND ERRATIC WINDS WILL ACCOMPANY THE
STRONGER THUNDERSTORMS. OTHERWISE...GENERALLY LIGHT TERRAIN DRIVEN
WINDS WILL OCCUR INTO NEXT WEEK.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
FRANCIS
In the hours before
Special weather statement, Aug 27, 1:59 PM MST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
159 PM MST THU AUG 27 2015
AZZ507-508-513-272130-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
159 PM MST THU AUG 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 230 PM MST...
AT 158 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR THE JUNCTION OF HIGHWAYS 80 AND
90...AND MOVING SOUTHWEST AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BISBEE...PALOMINAS AND JUNCTION OF HIGHWAYS 80 AND 90.
LAT...LON 3143 11019 3153 11001 3142 10990 3133 11001
3133 11007
TIME...MOT...LOC 2058Z 048DEG 7KT 3142 11001
FRENCHSpecial weather statement, Aug 27, 2:23 PM MST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
223 PM MST THU AUG 27 2015
AZZ501-502-272200-
WESTERN PIMA COUNTY INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT
AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
223 PM MST THU AUG 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
300 PM MST...
AT 221 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING MULTIPLE STRONG THUNDERSTORMS NEAR AJO AND WHY. THESE
STORMS WERE NEARLY STATIONARY.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
AJO AND WHY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE SLOWLY MOVING STORMS
...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3251 11267 3215 11271 3217 11300 3250 11301
TIME...MOT...LOC 2121Z 214DEG 1KT 3237 11288
FRENCH
Special weather statement, Aug 27, 4:24 PM MST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
424 PM MST THU AUG 27 2015
AZZ505-506-511-280000-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
424 PM MST THU AUG 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PINAL COUNTY UNTIL
500 PM MST...
AT 422 PM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS NEAR DUDLEYVILLE...MOVING NORTHEAST AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORM.
LOCATIONS IMPACTED INCLUDE...
HAYDEN...WINKELMAN...KEARNY...DUDLEYVILLE AND ARAVAIPA CREEK
PRESERVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE SLOW MOVING
STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3299 11078 3299 11077 3304 11072 3307 11072
3295 11046 3280 11050 3271 11100 3284 11116
3309 11085
TIME...MOT...LOC 2322Z 218DEG 9KT 3291 11085
FRENCHSpecial weather statement, Aug 27, 4:56 PM MST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
456 PM MST THU AUG 27 2015
AZZ502-515-280030-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-
456 PM MST THU AUG 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
530 PM MST...
AT 455 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER SAN MIGUEL...MOVING WEST AT 10
MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SAN MIGUEL...NEWFIELD...CHOULIC...VAMORI AND SOUTH KOMELIK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3162 11196 3178 11193 3173 11165 3153 11166
3153 11169
TIME...MOT...LOC 2355Z 087DEG 9KT 3162 11176
FRENCHSpecial weather statement, Aug 27, 5:41 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
541 PM MST THU AUG 27 2015
AZZ503-504-280130-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
541 PM MST THU AUG 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SANTA CRUZ AND SOUTH
CENTRAL PIMA COUNTIES UNTIL 630 PM MST...
AT 540 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF ARIVACA...MOVING SOUTHWEST AT 15 MPH.
HALF INCH HAIL...VERY HEAVY RAIN AND WIND GUSTS AROUND 50 MPH WILL
BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY REMOTE AREAS OF NORTHWESTERN SANTA
CRUZ AND SOUTH CENTRAL PIMA COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3190 11124 3177 11112 3160 11125 3179 11150
TIME...MOT...LOC 0040Z 042DEG 14KT 3174 11130
CERNIGLIA
Special weather statement, Aug 27, 6:19 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
619 PM MST THU AUG 27 2015
AZZ508-509-511-280145-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ-
619 PM MST THU AUG 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE AND
SOUTHEASTERN GRAHAM COUNTIES UNTIL 645 PM MST...
AT 619 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
I-10 AT MILEPOST 355...MOVING SOUTHEAST AT 10 TO 15 MPH.
WINDS IN EXCESS OF 40 MPH AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
I-10 AT MILEPOST 355.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3243 10980 3244 10969 3238 10961 3232 10971
TIME...MOT...LOC 0119Z 298DEG 13KT 3237 10968
Thunderstorm Wind, Pima
- When
- August 27, 7:10 PM MST to 7:15 PM MST
- Where
- Pima County, 5.68 mi NNW of Vail to 4.72 mi NW of Vail
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Social Media
- Coordinates
- 32.119, -110.772
Thunderstorm winds damaged a gas station awning near Houghton and Valencia. Several large trees were damaged with at least 4 power poles snapped along the west side of Houghton between Valencia and E Rita Road, closing the road for several hours and leaving nearly 3500 customers without electricity.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, August 27 to 31, 2015$2.3 million · 78 events
- Heat in Nevada, August 27, 20151 death · 1 event
- Damaging Wind in Nebraska, August 27, 2015$4.1 million · 61 kt wind · 1 event
- Flash Flooding and Lightning Strikes in South Dakota, August 27, 2015$360,000 · 4 events
- Damaging Winds and Heavy Rain in Arizona, August 27, 2015$223,000 · 70 kt wind · 10 events
- Flash Flood and Flood in Nebraska, August 27 to 28, 2015$300,000 · 2 events
- Hail in Kansas, August 27, 2015$100,000 · 2.75 in hail · 5 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 27, 201552 kt wind · 9 events
- Flash Flood and Flooding in Kansas, August 27, 2015$1,000 · 1 in hail · 8 events
- Tropical Storm in Puerto Rico, August 27 to 28, 2015$2,000 · 4 events
- Wildfire and High Wind in Alaska, August 27 to 31, 201565 kt wind · 3 events
- Flash Flood and Hail in Kansas, August 27, 20151.5 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599186.